Kentucky, 2014

Hail in Kentucky, April 29, 2014

April 29, 2014 · NWS JKL · 5 events in 4 counties and zones

Isolated strong to severe thunderstorms dropped hail up to one inch in diameter on portions of Rockcastle, Jackson, Knott, and Letcher counties during the evening hours of April 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong to severe thunderstorms dropped hail up to one inch in diameter on portions of Rockcastle, Jackson, Knott, and Letcher counties during the evening hours of April 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 2:40 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 2:40 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT TUE APR 29 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 340 PM EDT TUE APR 29 2014

18Z SFC ANALYSIS SHOWS OUR NEMESIS OF A BROAD STACKED LOW CENTERED
OVER EASTERN IOWA. EAST KENTUCKY REMAINS IN THE SYSTEM/S SOUPY WARM
SECTOR AS DEWPOINTS ARE STARTING TO COME BACK UP FROM THE MIDDAY
DROPOFF WITH SOME NOW TO NEAR 60 DEGREES IN THE EAST. EXPECT THESE
TO CONTINUE TO COME UP THROUGH THE REST OF THE AFTERNOON.
TEMPERATURES...MEANWHILE...ARE GENERALLY IN THE MID AND UPPER 70S
THROUGH THE AREA. THIS IS ENOUGH FOR SOME SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER THE EAST IN THE WAKE OF THIS MORNING/S BOUNDARY AND
ITS ILL-FATED ATTEMPT TO PULL AWAYS FROM THIS PART OF THE STATE. THIS
BONUS CONVECTION WILL NEED TO BE WATCHED FOR STRONGER DEVELOPMENT
GIVEN THE ENVIRONMENT...BUT THE MAIN THREAT LIKELY ARRIVES FOR EAST
KENTUCKY CLOSER TOWARD SUNSET AND FROM THE SOUTHWEST. WINDS ARE
BREEZY OUT OF THE SOUTHWEST FOR MOST OF THE AREA WITH GUSTS TO 20 KTS
OR SO.

THE MODELS REMAIN IN PRETTY GOOD AGREEMENT ALOFT WITH THE BROAD CUT
OFF LOW SLOWLY TUMBLING NORTHEAST INTO THE GREAT LAKES BY THURSDAY
MORNING. THIS PROCESS WILL INVOLVE A COUPLE OF LINGERING SHORTWAVES
RIDING THE FAST MID LEVEL FLOW BENEATH THE LOW...RUNNING ACROSS
WESTERN KENTUCKY AND THEN NORTHEAST INTO THE OHIO VALLEY. THE FIRST
OF THESE MOVES THROUGH KENTUCKY TOWARD MIDNIGHT WHILE ANOTHER PASSES
BY LATER WEDNESDAY. HAVE FOLLOWED A MODEL BLEND FOR THE FORECAST
WHILE LEANING TOWARD THE HRRR AND NAM12 FOR DETAILS TONIGHT.

SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING AND EARLY OVERNIGHT
WITH A DECENT POTENTIAL FOR DAMAGING WIND GUSTS FROM THE STRONGER
STORMS WHILE LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT
SHOULD BE SOME DISCREET CELLS EXHIBIT SUPERCELL CHARACTERISTICS.
HAVE TIMED THESE THROUGH THE CWA MAINLY IN THE EVENING EXPECTING MORE
STABLE AIR TO DEVELOP AFTER 06Z FROM THE EVENING STORMS. HOWEVER...
LOCALIZED HEAVY RAIN WILL REMAIN A CONCERN WHERE ANY STORMS TRAIN.
MORE WIDESPREAD RAINS OVER THE CUMBERLAND VALLEY WILL NEED TO BE
WATCHED CLOSELY AS THE FFG IS THE LOWEST THERE OWING TO THE TWO PLUS
INCHES THAT FELL THERE LAST NIGHT. THERE REMAINS JUST TOO MUCH
UNCERTAINTY TO GO WITH A FLOOD WATCH FOR THIS PART OF THE EAST
KENTUCKY WITH THE GFS KEEPING ITS HEAVIER BAND TO THE NORTHWEST AND
THE NAM PLACING ITS OWN TO THE EAST OF THE LOWER FFG AREAS. WILL
MONITOR THE SITUATION THROUGH THE EVENING FOR A POSSIBLE SHORTER FUSE
WATCH DEPENDING HOW THE STORMS AND ANY TRAINING DEVELOPS.

FOR WEDNESDAY...HAVE INCLUDED A SLIGHT CHANCE OF THUNDER THROUGH NOON
IN THE WEST UNTIL THE LIS GO STRONGLY POSITIVE IN THE AFTERNOON AS
THE SFC WINDS GO WEST AND A COLD FRONT MOVES ON THROUGH. DID DROP
THE THUNDER FURTHER EAST WITH TIME. CARRIED A SMALL CHANCE OF SHOWERS
THROUGH THE EVENING AND INTO THE NIGHT OVER THE EASTERN PARTS OF THE
AREA...BUT RAINFALL AMOUNTS AND CONVECTIVE DEVELOPMENT WILL BE RATHER
PALTRY POST COLD FRONT.

USED THE CONSSHORT...AND THE BC VERSION...AS A STARTING POINT FOR THE
GRIDS THROUGH THE NEXT 24 HOURS WITH THE CONSALL PRELOADED THEREAFTER.
MADE ONLY SOME SMALL ADJUSTMENTS TO THE NUMBERS MAINLY TO CAPTURE THE
CURRENT CONDITIONS AND TRENDS. AS FOR POPS...ENDED UP ON THE HIGH
SIDE OF ALL GUIDANCE TONIGHT AND THROUGH THE FORECAST...CLOSER TO THE
MET NUMBERS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM EDT TUE APR 29 2014

MODELS REMAIN IN GOOD AGREEMENT WITH THE EVOLUTION OF THE UPPER AIR
PATTERN THROUGH THE END OF THE THE WEEK AND INTO EARLY NEXT WEEK.
THE LARGE UPPER LOW OVER THE UPPER MS VALLEY/UPPER GREAT LAKES AT
THE START OF THE PERIOD WILL MAKES ITS WAY INTO CANADA ON FRIDAY. AFTER
THIS THERE WILL BE OCCASIONAL SHORT WAVE TROUGHS PASSING BY AS A
MEAN LONG WAVE TROUGH REMAINS OVER THE EASTERN PART OF THE U.S. INTO
EARLY NEXT WEEK. ANOTHER UPPER LOW IS FORECAST TO MOVE ACROSS THE
NORTHERN GREAT LAKES LATE IN THE WEEKEND AND INTO NEW ENGLAND BY
EARLY NEXT WEEK.

THE PRIMARY FORECAST CHALLENGE REVOLVES AROUND PRECIPITATION CHANCES
WITH ANY PASSING SHORT WAVES...AND THE PASSAGE OF A WEAK COLD FRONT
THIS WEEKEND. HAVE FOLLOWED A BLENDED MODEL AND INHERITED FORECAST
APPROACH FOR RAIN CHANCES FOR MOST OF THE LONG RANGE PERIOD WHICH
YIELDS VERY LOW PROBABILITIES FOR MAINLY AFTERNOON SHOWERS EACH DAY
FROM THURSDAY THROUGH SUNDAY. WILL NOT MENTION ANY RAIN CHANCE FOR
MONDAY OR TUESDAY BUT LOW RAIN CHANCES MAY NEED TO BE INTRODUCED IN
LATER FORECASTS AS IT APPEARS A WARM FRONT WILL BE MOVING ACROSS THE
AREA. BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE FIRST PART
OF THE FORECAST PERIOD...WITH RISING HEIGHTS EARLY NEXT WEEK LEADING
TO A WARMING TREND AS WE MOVE INTO TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 215 PM EDT TUE APR 29 2014

SIMILAR TO YESTERDAY AFTERNOON...THERE REMAINS SOME UNCERTAINTY AS TO
THE TIMING AND EXTENT OF THE CONVECTION THROUGH THE NIGHT. BEST
INDICATIONS ARE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE
BACK INTO THE AREA BETWEEN 23Z TO 01Z AND THEN FURTHER SATURATE THE
LOW LEVELS ALLOWING FOR MVFR TO IFR CONDITIONS THROUGH THE REST OF
THE OVERNIGHT TAF PERIOD.  WINDS WILL BE GENERALLY OUT OF THE SOUTH
AND SOUTHWEST THROUGH THE FIRST PART OF THE FORECAST INCREASING
THROUGH THE FIRST PART OF THE NIGHT WITH GUSTS REACHING UP TO 25
KNOTS. THEY SHOULD THEN SETTLE SOMEWHAT FROM THE SOUTHWEST TO WEST
INTO THE DAY WEDNESDAY AS CIGS AND VIS IMPROVE...BUT SHOWERS REMAIN
AROUND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...SBH
AVIATION...GREIF
Hazardous weather outlook, Apr 29, 3:15 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT TUE APR 29 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
415 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE...MAINLY DURING THE EVENING. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...
THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE THROUGH THE NIGHT. FROM
THIS...ISOLATED FLASH FLOODING COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER OR
FLOODING TONIGHT.

GREIF

In the hours before

Special weather statement, Apr 29, 6:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EDT TUE APR 29 2014

KYZ068-069-080-300015-
ROCKCASTLE-LAUREL-JACKSON-
732 PM EDT TUE APR 29 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815
PM EDT TUESDAY EVENING...

   JACKSON...
   EASTERN ROCKCASTLE AND
   NORTHWESTERN LAUREL.

AT 731 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
MOUNT VERNON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DILLON AROUND
740 PM EDT...GAULEY AROUND 745 PM EDT...HORSE LICK AROUND 750 PM
EDT...DANGO AROUND 755 PM EDT...LOAM AROUND 800 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...OCCASIONAL
LIGHTNING AND HAIL UP TO THE SIZE OF PENNIES IN THESE AREAS.

RAY
Special weather statement, Apr 29, 7:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT TUE APR 29 2014

KYZ068-079-300045-
PULASKI-ROCKCASTLE-
805 PM EDT TUE APR 29 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 845
PM EDT TUESDAY EVENING...

   NORTHEASTERN PULASKI AND
   ROCKCASTLE.

AT 804 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALLEY OAK
AROUND 810 PM EDT...WOODSTOCK AROUND 815 PM EDT...BLOSS AROUND 820 PM
EDT...LEVEL GREEN AROUND 825 PM EDT...WABP AROUND 830 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...OCCASIONAL LIGHTNING
AND HAIL UP TO THE SIZE OF NICKEL IN THESE AREAS.

RAY
Local storm report, Apr 29, 7:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             SHOPVILLE               37.16N 84.48W
04/29/2014  E0.50 INCH       PULASKI            KY   TRAINED SPOTTER

&&

JP
Local storm report, Apr 29, 7:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
824 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             PONGO                   37.22N 84.32W
04/29/2014  E0.75 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
            SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN.

&&

RAY
Local storm report, Apr 29, 7:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             PONGO                   37.22N 84.32W
04/29/2014  E0.75 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
            SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN. NO
            REPORTS OF WIND DAMAGE AT THIS TIME.

&&

RAY
Local storm report, Apr 29, 7:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 N STANTON             37.88N 83.86W
04/29/2014  E0.50 INCH       POWELL             KY   PUBLIC

            PEA TO HALF INCH HAIL REPORTED IN THE MORRIS CREEK
            COURTNEY AREA.

&&

RAY

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rockcastle

When
April 29, 7:30 PM EST
Where
Rockcastle County, 0.55 mi E of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -84.340

Hail, Jackson

When
April 29, 7:53 PM EST
Where
Jackson County, Sandgap
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -84.080

Hail, Letcher

When
April 29, 8:15 PM EST
Where
Letcher County, 0.69 mi N of Blackey
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -82.980

Hail, Knott

When
April 29, 8:25 PM EST
Where
Knott County, 0.69 mi S of Littcarr
Measured
1 in hail
Reported by
Social Media
Coordinates
37.240, -82.950

Hail, Letcher

When
April 29, 8:52 PM EST
Where
Letcher County, 0.88 mi SW of Millstone
Measured
1 in hail
Reported by
Social Media
Coordinates
37.160, -82.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509849, 509850, 509851, 509852, 509853.